To the Editor.—
Erythema nodosum may be a consequence of infection or chemical agents and has been associated with visceral inflammatory disease. Ulcerative colitis or regional enteritis with erythema nodosum has been reported.1,2 A more common inflammatory disease of the colon is diverticulitis. We report three cases of association of erythema nodosum and diverticulitis because we have not previously noted this association in the literature.
Report of Cases.—Case 1.—
A 58-year-old woman presented in February 1988, with a history of recurring tender nodules over her lower extremities since April 1987 and abdominal pain since June 1987. The tender nodules had not responded to nonsteroidal antiinflammatory agents but resolved with oral prednisone therapy. The lesions recurred when the prednisone was stopped. A biopsy specimen of one nodule in February 1988 was interpreted as septal panniculitis consistent with erythema nodosum.The patient was studied by barium enema, abdominal computed tomography, colonoscopy,
Ruiz-Rodriguez R, Winkelmann RK. Erythema Nodosum and Diverticulitis. Arch Dermatol. 1990;126(9):1242-1243. doi:10.1001/archderm.1990.01670330122029